Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

News

Even With Early HIV Meds, Signs of Gut-Damaging Inflammation Are High

March 20, 2015

Even if people with HIV start antiretroviral therapy soon after infection, there are still signs of increased inflammatory activity and damage to the gut, both during and after the acute infection period, according to a study presented at CROI 2015, in Seattle, Washington.

The study, presented by Netanya Sandler Utay, M.D., followed 78 people living with HIV and 109 HIV-negative people for nearly two years. About 92% of the HIV-positive individuals were male and their median age was 28. Like the HIV-positive group, the HIV-negative control group was primarily male and around the same age. The study was conducted in Thailand.

The people with HIV in the study were very newly infected -- the median time from infection to diagnosis was 16 days -- and they started on antiretroviral therapy within an average of three days after diagnosis.

Advertisement

The researchers looked at changes associated with inflammation, microbial translocation (gut damage that allows intestinal bacteria to leak into systemic circulation), blood clotting and fibrosis (the thickening and scarring of connective tissue), as it is known that these factors can affect the lives, and even the lifespans, of people with HIV.

The researchers found that the markers for these factors were all much higher in these acutely infected patients at the time of diagnosis, compared to the HIV-negative individuals. However, their levels were lower than the levels in people who did not start treatment until later in their HIV infection (known as chronic infection).

With one exception, the markers for inflammation remained high in the HIV-positive patients, even though they started treatment during acute HIV infection.

What's the bottom line? "The inflammatory damage caused by HIV may not be completely prevented by starting [antiretroviral therapy] during acute HIV infection," the authors stated.

Want to learn more? You can watch the full study presentation here.

Julie "JD" Davids is the managing editor for TheBody.com and TheBodyPRO.com.

Follow JD on Twitter: @JDAtTheBody.


Copyright © 2015 Remedy Health Media, LLC. All rights reserved.


Related Stories

HIV & You: Managing Gut Symptoms
More Research on Gastrointestinal Problems and HIV/AIDS


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by TheBody.com.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 

Advertisement